Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 41, NWS Huntsville, AL

August 9, 20134 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 9, 2013, 12:50 PM CDT for 4 counties in Alabama. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2013, 12:50 PM CDT (17:50 UTC)
Expired
Aug 9, 2013, 3:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:05 PM CDTFLASH FLOOD4 Sse Muscle Shoals, ALSEVERAL INCHES OF WATER WAS OVER THE ROAD DUE TO FLASH FLOODING ALONG SPRING VALLEY ROAD AND OLD HIGHWAY 20.
Aug 9, 1:05 PM CDTFLASH FLOODLeighton, ALSEVERAL INCHES OF WATER WAS OVER THE ROAD DUE TO FLASH FLOODING.
Aug 9, 1:05 PM CDTFLASH FLOODMuscle Shoals, ALSEVERAL INCHES OF WATER WAS OVER THE ROAD ON WILSON DAM ROAD DUE TO FLASH FLOODING.
Aug 9, 1:30 PM CDTFLASH FLOODLeighton, ALSEVERAL ROADS REPORTED UNDER WATER IN THE LEIGHTON COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WGUS54 KHUN 091750
FFWHUN
ALC033-059-077-079-092045-
/O.NEW.KHUN.FF.W.0041.130809T1750Z-130809T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  SOUTHEASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 345 PM CDT
    
* AT 1250 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN 
  HAVE ALREADY FALLEN...WITH ANOTHER ONE TO TWO INCHES EXPECTED 
  THROUGH 345 PM.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MUSCLE SHOALS...RUSSELLVILLE...ROGERSVILLE...KILLEN...
  LITTLEVILLE...LEIGHTON AND VINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3433 8778 3433 8814 3497 8744 3485 8722

$$

TT
2 follow-up statements
662 
WGUS74 KHUN 091834
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
134 PM CDT FRI AUG 9 2013

ALC033-059-077-079-092045-
/O.CON.KHUN.FF.W.0041.000000T0000Z-130809T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE AL-FRANKLIN AL-COLBERT AL-LAWRENCE AL-
134 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
EASTERN LAUDERDALE...FRANKLIN...SOUTHEASTERN COLBERT AND NORTHWESTERN
LAWRENCE COUNTIES...

AT 134 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN ACROSS AREAS EXTENDING NORTHEAST FROM NEAR 
RUSSELLVILLE...TO LEIGHTON AND THEN INTO SOUTHEAST LAUDERDALE 
COUNTY. BETWEEN TWO AND TWO AND A HALF INCHES OF RAIN HAVE ALREADY 
FALLEN ACROSS MUCH OF THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...ROGERSVILLE...KILLEN...LITTLEVILLE...
LEIGHTON AND VINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE 
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS 
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3433 8778 3433 8814 3497 8744 3485 8722

$$

TT
990 
WGUS74 KHUN 091929
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
229 PM CDT FRI AUG 9 2013

ALC059-091937-
/O.CAN.KHUN.FF.W.0041.000000T0000Z-130809T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN AL-
229 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IS CANCELLED...

LAT...LON 3457 8753 3458 8782 3497 8744 3485 8722

ALC033-077-079-092045-
/O.CON.KHUN.FF.W.0041.000000T0000Z-130809T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE AL-COLBERT AL-LAWRENCE AL-
229 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
EASTERN LAUDERDALE...SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE
COUNTIES...

AT 228 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS SOUTHEAST COLBERT AND NORTHWEST LAWRENCE COUNTIES. 
ANOTHER HALF TO THREE QUARTERS OF AN INCH OF RAINFALL IS EXPECTED 
ACROSS THE WARNED AREA THROUGH 345 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MUSCLE SHOALS...ROGERSVILLE...KILLEN...LITTLEVILLE AND LEIGHTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3457 8753 3458 8782 3497 8744 3485 8722

$$

TT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:24 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 10:24 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 AM CDT FRI AUG 9 2013

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...
A MID LEVEL SHORT WAVE MOVING THROUGH SOUTH CENTRAL KENTUCKY WITH
TRAILING PVA INTO SOUTHERN MIDDLE TENNESSEE WAS TRIGGERING A BROKEN
LINE OF SHRA/TSRA AS OF 15Z. WILL CONTINUE TO MONITOR DEVELOPMENT OF
SHRA/TSRA THROUGH THE AFTERNOON AND WILL KEEP IN AT LEAST A CHANCE
MENTION OF SHRA/TSRA. THE NAM AND RAP MODELS BOTH INDICATE THAT SOME
DRYING AND SUBSIDENCE IN THE LOWER TO MID LAYERS IN THE WAKE OF THIS
PRECIP AREA WILL MOVE INTO THE FORECAST AREA THIS AFTERNOON. AM NOT
SURE HOW MUCH THE DRYING WILL HINDER THE DEVELOPMENT OF SHRA/TSRA
THROUGH THE AFTERNOON.

BASED UPON THE TEMP TRENDS ACROSS THE FORECAST AREA THIS
MORNING...HAVE DECIDED TO BUMP UP TEMPS SLIGHTLY ACROSS THE FORECAST
AREA FOR THE AFTERNOON. HAVE ONLY MADE MINOR CLOUD COVER AND DEWPOINT
TEMP CHANGES BASED UPON CURRENT TRENDS. THE FORECAST UPDATE WILL BE
ISSUED SHORTLY.

TT

&&

.AVIATION...
/ISSUED 610 AM CDT FRI AUG 9 2013/
FOR 12Z TAFS... VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORM
AREAS AGAIN TODAY. THE THUNDERSTORMS WILL DEVELOP AS EARLY AS ~17Z
AND LINGER INTO THE EARLY EVENING HOURS. CONFIDENCE REMAINS TOO LOW
TO INCLUDE AS A PREVAILING OR TEMPO GROUP AT EITHER KMSL AND KHSV,
BUT HAVE MAINTAINED A VCTS AT BOTH. +RA IN THE STORMS WILL LOWER
VSBYS INTO THE IFR RANGE FOR BRIEF PERIODS WITH MVFR CIGS PSBL. GUSTY
WINDS AND FREQUENT LIGHTNING ARE ALSO EXPECTED. THUNDERSTORMS SHOULD
DECREASE IN COVERAGE AFTER SUNSET.

AK

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 9, 12:43 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 PM CDT FRI AUG 9 2013

ALZ001>010-016-TNZ076-096-097-101000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1243 PM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A VERY HUMID AND UNSTABLE AIRMASS WILL REMAIN CONDUCIVE TO SCATTERED
THUNDERSTORM DEVELOPMENT INTO THIS EVENING. THE STRONGER STORMS WILL
BE CAPABLE OF INTENSE RAINFALL IN A SHORT PERIOD OF TIME THAT COULD
LEAD TO LOCALIZED FLASH FLOODING...FREQUENT LIGHTNING AND GUSTY
WINDS UP TO 35 MPH. THE SHOWERS AND STORMS SHOULD SLOWLY WEAKEN THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY
THROUGH AT LEAST WEDNESDAY...MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. A COLD FRONT DROPPING SOUTH INTO THE REGION EARLY NEXT
WEEK MAY PRODUCE MORE PROLONGED PERIODS OF HEAVY RAINFALL WHICH COULD
ELEVATE THE RISK OF FLASH FLOODING AND RIVER AND STREAM FLOODING.
THE PRIMARY RISKS FROM THE THUNDERSTORMS WILL BE INTENSE
DOWNPOURS...BRIEF GUSTY WINDS...AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Aug 9, 12:01 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1201 PM CDT FRI AUG 9 2013

ALZ001>003-091800-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1201 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...SOUTHEASTERN
COLBERT AND FRANKLIN COUNTIES UNTIL 100 PM CDT...

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING NORTHEAST FROM ABOUT 12 MILES
EAST OF RED BAY...TO NEAR ROGERSVILLE...SLOWLY MOVING EAST AT AROUND
10 MPH.

VERY HEAVY RAINFALL RANGING FROM AN INCH TO UP TO NEARLY TWO INCHES
AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...LITTLEVILLE...LEIGHTON...VINA AND
HODGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3434 8817 3491 8746 3490 8722 3480 8734
      3480 8743 3476 8742 3472 8743 3431 8792
TIME...MOT...LOC 1652Z 240DEG 49KT 3439 8792

TT

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:21 PM CDTRiver Flood WarningHUNLawrence10 hr
Aug 9, 12:01 PM CDTSpecial Weather StatementHUNFranklin59 min
Aug 9, 2:35 PM CDTSpecial Weather StatementHUNColbert55 min
Aug 9, 2:46 PM CDTSpecial Weather StatementHUNLawrence44 min
Aug 9, 3:56 PM CDTSpecial Weather StatementHUNLauderdale34 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.